Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

August 8, 2016Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 8, 2016, 5:03 PM CDT for Mobile County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 5:03 PM CDT (22:03 UTC)
Expired
Aug 8, 2016, 5:45 PM CDT
In force
42 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 16 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

687 
WWUS84 KMOB 082203
SPSMOB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT MON AUG 8 2016
 
ALZ261-263-082245-
MOBILE INLAND AL-MOBILE CENTRAL AL-
503 PM CDT MON AUG 8 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 545 PM CDT...

AT 503 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR WILMER...OR
14 MILES WEST OF SARALAND...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDTOWN MOBILE...CHUNCHULA...TANNER WILLIAMS...SEMMES...
WILMER AND MOBILE REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3092 8842 3096 8821 3066 8808 3060 8839
TIME...MOT...LOC 2203Z 347DEG 12KT 3088 8830 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:46 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 8, 3:46 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
346 PM CDT MON AUG 8 2016

.NEAR TERM /Now Through Tuesday/...An upper low swirling around
over the Big Bend of Florida will shift west a bit through the first
24hrs of the forecast. A weakly organized surface low centered over
the Al/Ms state line will shift west a bit also, bringing a more
organized southerly flow closer to the fa. Up to this point, am
expecting the strongest, steadier southerly flow to remain west of
the fa. Still, with a soupy airmass over the fa (2"-2.5") and
shortwave energy swirling south around the west side of the system,
am expecting an increase in coverage in the chance of rain later
tonight through Tuesday. With the increase in rain coverage, have
tightened the diurnal temperature range from seasonal, with
overnight lows above seasonal (mid 70s, around 80 along the coast),
and highs for Tuesday ranging from upper 80s southwest in the areas
expected to see the greatest rain coverage to low 90s west, with
this portion of the fa expected to see some daytime heating.

With precip h2o levels so high, rainfall efficiency goes up and with
that, we may have a few localities seeing water problems this
afternoon into the evening hours. At this point, this will be mainly
due to light steering flow over the fa. With a more organized
southerly flow overspreading the area Tuesday, the area is expected
to see increasing chance of training cells, with the best chance
being after Tuesday. /16

.SHORT TERM /Tuesday night Through Thursday night/...Heavy rain will
increase from east to west across the area Wednesday as an upper low
along with a weak sfc low drift westward across the Gulf coast.
Meanwhile, a weak sfc trof develops along the coast and provides a
focus for continued shower and thunderstorm development across
southern Alabama and northwest Florida. As the sfc low moves west of
the area late Wednesday, sfc flow become southerly which will only
enhance convergence along the sfc trof. The atmosphere will be
extremely moist with precipitable water values increasing to over 2.5
inches, which is nearly 3 std deviations above normal. The high PW
values along with the slow motion of the showers and storms will
create very efficient rainfall production. This will will set the
stage for a heavy rain event falling on already moist grounds. The
more widespread, heavier rains are expected to begin Wednesday
afternoon/evening and continue through Thursday. A Flash Flood Watch
will likely be issued tonight or during the day on Tuesday. Total
rainfall amounts from Tue night through Thursday night will range 2-4
inches across interior southeast Mississippi and southwest Alabama to
5 to 7 inches along the coast. Depending on where the rainfall bands
set up, localized areas could see much higher amounts. Clouds and
rainfall will keep temps below normal. /13

.LONG TERM /Friday Through Monday/...The sfc and upper lows continue
to drift westward on Friday before being lifted northward by and
approaching trof and ejected well north of the area by Sunday. This
will maintain the heavy rain fall threat through Sunday with an
additional 2-4 inches possible well inland to 5-7 inches along the
coast. The additional heavy rains will lead to potential storm total
amounts through Sunday of 4 to 8 inches inland to 10 to 15 inches
along the coast. Based on these totals, the impact graphics have
been updated with a significant threat across the southern half of
the area with an elevated threat inland. In events like these some
areas will see less than forecasted rainfall, while other areas may
see significantly more rainfall than predicted. All areas should
prepare for a potentially significant heavy rain event later this
week into the weekend. Do not focus on the storm total rainfall map,
focus on the threat area and the potential impacts. /13

&&

.MARINE...A weakly organized surface flow moves over and meanders
around over the Lower Mississippi River Valley. With guidance
advertising a tighter pressure gradient on the southeast side of the
surface low, moderate southwesterly flow over area coastal waters is
likely, lasting through mid week. The flow weakens later in the week
into the coming weekend as the surface low moves off and the flow
becomes more southerly. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      75  90  76  86 /  40  70  50  80
Pensacola   78  88  78  85 /  50  80  60  80
Destin      79  86  78  85 /  50  80  70  80
Evergreen   73  90  75  87 /  30  70  40  70
Waynesboro  74  92  76  89 /  20  70  40  70
Camden      74  90  74  88 /  20  70  40  60
Crestview   74  89  76  86 /  30  80  60  70

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 8, 3:55 PM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
355 PM CDT MON AUG 8 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-091045-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
355 PM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...REST OF TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
THE EVENING HOURS. THE MAIN CONCERN WITH THE HEAVIER SHOWERS OR
THUNDERSTORMS WILL BE SOME LOCALIZED FLOODING ESPECIALLY IN AREAS OF
POOR DRAINAGE. FREQUENT LIGHTNING AND GUSTY WINDS WILL ALSO
ACCOMPANY THE STRONGER THUNDERSTORMS.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
DAY THROUGH THE PERIOD. THE STRONGER STORMS WILL PRODUCE TORRENTIAL
DOWNPOURS...GUSTY WINDS...AND PROLIFIC LIGHTNING.

THERE ARE INCREASING SIGNS THAT A LOW PRESSURE SYSTEM MAY BRING VERY
HEAVY TO POTENTIALLY SIGNIFICANT RAINFALL TO THE REGION...ESPECIALLY
DURING THE TUESDAY THROUGH SATURDAY TIME FRAME. THE MOST FAVORED
LOCATION FOR SIGNIFICANT RAINFALL CURRENTLY APPEARS TO BE GENERALLY
SOUTH OF HIGHWAY 84...THOUGH LOCALLY HEAVY RAINFALL WILL ALSO REMAIN
POSSIBLE ACROSS THE REST OF THE AREA. HEAVY RAINS COULD BRING AN
INCREASING POTENTIAL FOR RIVER FLOODING AND AREAS OF FLASH FLOODING
LATER THIS WEEK. STAY TUNED FOR LATER UPDATES ON THIS DEVELOPING
SITUATION.

A MODERATE RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG THE
GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS MAY BE
REQUIRED LATER THIS WEEK FOR FLOODING.

GMZ630>635-650-655-670-675-091045-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
355 PM CDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT

WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND
VERY HEAVY RAIN CAN BE EXPECTED WITH THE STRONGER STORMS. WATERSPOUTS
ARE ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WIND AND WAVE CONDITIONS WILL BE POSSIBLE LATER IN THE
WEEK. WINDS AND SEAS WILL ALSO CONTINUE TO BE HIGHER NEAR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE FORECAST PERIOD.
WATERSPOUTS WILL ALSO BE POSSIBLE.

In the hours before

Local storm report, Aug 8, 3:19 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
319 PM CDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     LIGHTNING        3 NW NAVARRE            30.44N 86.90W
08/08/2016                   SANTA ROSA         FL   911 CALL CENTER

            LIGHTNING STRIKE TO HOME RESULTING IN AN ESTIMATED 40 TO
            50 THOUSAND DOLLARS IN DAMAGE.

&&

10
Local storm report, Aug 8, 4:10 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLASH FLOOD      OPP                     31.28N 86.26W
08/08/2016                   COVINGTON          AL   LAW ENFORCEMENT

            OPP POLICE DEPARTMENT REPORTS FLASH FLOODING ALONG
            MULTIPLE STREETS IN THE COMMUNITY OF OPP. RAIN GAUGE IN
            OPP HAS RECORDED OVER 4 INCHES.

&&

CL
Special weather statement, Aug 8, 5:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT MON AUG 8 2016

ALZ261-263-082245-
MOBILE INLAND AL-MOBILE CENTRAL AL-
503 PM CDT MON AUG 8 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...WEST
CENTRAL MOBILE COUNTY UNTIL 545 PM CDT...

AT 503 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR WILMER...OR
14 MILES WEST OF SARALAND...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MIDTOWN MOBILE...CHUNCHULA...TANNER WILLIAMS...SEMMES...
WILMER AND MOBILE REGIONAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3092 8842 3096 8821 3066 8808 3060 8839
TIME...MOT...LOC 2203Z 347DEG 12KT 3088 8830

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:16 AM CDTSpecial Marine WarningMOB59 min
Aug 8, 2:39 PM CDTAreal Flood AdvisoryMOBConecuh, Escambia2 hr
Aug 8, 2:55 PM CDTFlash Flood WarningMOBConecuh, Escambia3 hr
Aug 8, 3:35 PM CDTFlash Flood WarningMOBCovington3 hr

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.